Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 233, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 1997, 4:04 PM EDT for Wise County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1997, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 21, 1997, 4:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Wise County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1541 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 212007 RRA SVRMRX VAC195-212030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 404 PM EDT MON JUL 21 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...NORTHERN WISE COUNTY AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHERN WISE COUNTY NEAR THE CITY OF POUND. THIS STORM WAS MOVING NORTHEAST AT 15 MPH AND WILL MOVE OVER THE CITY OF POUND. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:15 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 21, 2:15 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 215 PM EDT MON JUL 21 1997 BIG QUESTION CONTINUES TO BE WHAT AFFECTS WILL BE FELT FROM DANNY. REMAINDER OF THIS AFTERNOON INTO THE EARLY EVENING SCATTERED PRECIP MAINLY ALONG THE MOUNTAIN BACKBONE AND INTO CHEROKEE AND CLAY COUNTIES OF SW NC. PHAZING OF NORTHERN STREAM AND DANNY LIKELY TO OCCUR TUE AFTERNOON/EVENING WITH GOOD PVA AND STRONG VV. WITH ALL THIS IN MIND...LOOKS LIKE 30 PERCENT TONIGHT IS A GOOD BET AND 60S OVER MOST OF THE FA ON TUESDAY/TUESDAY NIGHT AND LIKELY ON WEDNESDAY. TEMPS WILL MODIFY SOMEWHAT DUE TO INCREASED CLOUDCOVER AND PRECIPITATION IN THE REGION...MID TO UPPER 80S...IN OTHER WORDS...FAN NUMBERS LOOK THE BEST.
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.